Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS Houston/Galveston, TX

April 4, 20145 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 4, 2014, 4:00 AM CDT for 5 counties in Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2014, 4:00 AM CDT (09:00 UTC)
Expired
Apr 4, 2014, 4:45 AM CDT
In force
45 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Grimes County, TX, Montgomery County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 136 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 3:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2356 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.9
Supercell composite
12.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:36 AM CDT, 24 minutes earlier.

Area forecast discussion, Apr 4, 3:36 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 AM CDT FRI APR 4 2014

.UPDATE...
ADDED SVA 60 THROGH 16Z FOR PARTS OF SE TX.

&&

.DISCUSSION...
SPC HAS ISSUED SEVERE THUNDERSTORM WATCH 60 FOR A LARGE PART OF SE
TX THROUGH 16Z. NEW ZONES OUT SHORTLY. STRONGEST STORMS WILL
LIKELY EXIT SE TX BETWEEN 12-13Z. 43

&&

.PREV DISCUSSION... /ISSUED 317 AM CDT FRI APR 4 2014/

DISCUSSION...
AT 2 AM...A COLD FRONT EXTENDED FROM TEXARKANA TO SOUTH OF TEMPLE
TO DEL RIO. THE FRONT IS TRIGGERING SHRA/TSRA AND COVERAGE ALONG
THE BOUNDARY CONTINUES TO INCREASE/INTENSIFY. ABUNDANT LOW LEVEL
MOISTURE AND A SPLITTING JET STRUCTURE WITH SE TX LYING IN A JET
COUPLET COMBINED WITH THE FRONT ARE SERVING AS THE CATALYST FOR
TSRA DEVELOPMENT THIS MORNING. STILL A THREAT FOR SOME STRONG TO
SEVERE STORMS EARLY THIS MORNING AS THE FRONT CROSSES SE TX.
PRIMARY HAZARD SHOULD BE LARGE HAIL. ONCE THE FRONT CLEARS THE
COAST...CONDS SHOULD BEGIN TO DRY. SHOULD GET SOME CLEARING DURING
THE LATE AFTN AND EVENING BEFORE CLOUDS RETURN LATE TONIGHT.
ANOTHER UPPER LEVEL TROUGH WILL BE MOVING ACROSS THE SOUTHERN
ROCKIES TONIGHT. ISENTROPIC UPGLIDE SHOULD INCREASE AND LIGHT RAIN
SHOULD DEVELOP ON SATURDAY MORNING AND EXIT SE TX DURING THE AFTN.
SHOULD GET A BRIEF BREAK IN THE PRECIP SAT NIGHT BUT ASCENT
INCREASES QUICKLY SUNDAY MORNING AS THE UPPER TROUGH NEARS SE TX.
A COASTAL TROUGH WILL DEVELOP AT THE SURFACE AND THE COMBINATION
OF THESE TWO FEATURES COUPLED WITH A LFQ AND A SPLITTING SUB
TROPICAL JET SHOULD YIELD HIGH RAIN CHANCES FOR SUNDAY. PWATS
CLIMB TO 1.55 INCHES CLOSE TO THE COAST AND AROUND 1.3 INCHES
INLAND. THE COASTAL TROUGH WILL EXIT THE REGION SUNDAY NIGHT WITH
CLEARING SKIES BUT SOME POTENTIAL FOR LATE NIGHT FOG INTO EARLY
MONDAY. THE BASE OF THE UPPER TROUGH MOVES ACROSS SE TX MON NITE
AND THERE COULD BE A FEW SHOWERS AS THIS FEATURE MOVES ACROSS THE
REGION. THE UPPER FLOW BECOMES NORTHWEST TUES-THURS AND DRY AND
SEASONABLE WEATHER IS EXPECTED FOR THE REST OF NEXT WEEK. 43

MARINE...
A COLD FRONT WILL MOVE OFF THE COAST LATER THIS MORNING. AM
EXPECTING SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONTAL
PASSAGE...WITH AN ISOLATED STRONG TO SEVERE STORM POSSIBLE. THE
FRONT SHOULD REACH THE MATAGORDA BAY AREA BETWEEN 6 AND 8 AM...AND
THEN GALVESTON BAY BETWEEN 9 AND 11 AM. THERE MAY BE AN INITIAL
PERIOD OF GUSTY WINDS BEHIND THE FRONT...HOWEVER THE MODELS ARE ONLY
ADVERTISING CAUTION CONDITIONS AT WORST. THE WINDS WILL SWING BACK
TO THE NORTHEAST TONIGHT AND ADVISORY CONDITIONS MAY DEVELOP LATER
THIS EVENING. THE MODELS DIMINISH THE WINDS BELOW ADVISORY LEVELS
DURING THE DAY ON SATURDAY. BREEZY CONDITIONS SHOULD PERSIST FOR
MUCH OF THE REMAINDER OF THE WEEKEND AS A SURFACE TROUGH WILL DEEPEN
WELL OFF THE COAST. AS THIS SYSTEM PUSHES EAST OF THE AREA...
OFFSHORE WINDS ARE EXPECTED THROUGH TUESDAY.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  50  66  53  68 /  10  10  50  30  50
HOUSTON (IAH)              76  55  67  55  72 /  20  10  50  30  60
GALVESTON (GLS)            76  61  70  62  72 /  50  10  60  30  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...43
Hazardous weather outlook, Apr 3, 9:52 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
952 PM CDT THU APR 3 2014

GMZ330-335-350-355-370-375-TXZ213-214-235>238-041200-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-HARRIS-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
952 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

PERIODS OF SEA FOG...SOME DENSE...WILL PERSIST UNTIL THE NEXT COLD FRONT
PUSHES OFF THE COAST PRIOR TO SUNRISE FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND INTO
EARLY FRIDAY MORNING WITH THE PASSAGE OF THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TXZ163-164-176>179-195>200-210>212-226-227-041200-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
952 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND INTO
EARLY FRIDAY MORNING WITH THE PASSAGE OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 4, 2:51 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
251 AM CDT FRI APR 4 2014

TXZ163-040830-
HOUSTON TX-
251 AM CDT FRI APR 4 2014

...SPECIAL WEATHER STATEMENT...

AT 251 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF AUSTONIO...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...AUSTONIO...GRAPELAND AND LATEXO.

LAT...LON 3116 9535 3119 9574 3120 9575 3123 9573
      3127 9573 3130 9569 3129 9568 3132 9567
      3132 9566 3136 9566 3138 9569 3142 9571
      3153 9537
TIME...MOT...LOC 0751Z 265DEG 36KT 3130 9576
Special weather statement, Apr 4, 3:39 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 AM CDT FRI APR 4 2014

TXZ164-176-177-195>199-040930-
GRIMES TX-TRINITY TX-BURLESON TX-MADISON TX-WALKER TX-BRAZOS TX-
WASHINGTON TX-MONTGOMERY TX-
339 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...
SOUTHWESTERN HOUSTON...BRAZOS...NORTHWESTERN MONTGOMERY...SOUTHERN
MADISON...WALKER...GRIMES...SOUTHEASTERN BURLESON AND SOUTHWESTERN
TRINITY COUNTIES UNTIL 430 AM CDT...

AT 338 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR MADISONVILLE TO BRENHAM. THE LINE OF STORMS
WAS MOVING EAST NORTHEAST AT 35 TO 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...HUNTSVILLE...NAVASOTA...TRINITY...
SOMERVILLE...NEW WAVERLY...SNOOK...RIVERSIDE...BEDIAS...KURTEN...
WIXON VALLEY...MILLICAN...ANDERSON...HUNTSVILLE STATE PARK...LAKE
SOMERVILLE DAM...KYLE FIELD...IOLA...ROANS PRAIRIE AND CRABBS
PRAIRIE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR .

LAT...LON 3089 9621 3097 9566 3094 9565 3093 9562
      3099 9554 3102 9532 3052 9537 3022 9667
TIME...MOT...LOC 0838Z 240DEG 49KT 3074 9601

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:51 AM CDTSpecial Weather StatementHGXHouston39 min
Apr 4, 3:39 AM CDTSpecial Weather StatementHGXBrazos, Grimes, Walker51 min
Apr 4, 4:42 AM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto, Trinity, Walker48 min
Apr 4, 5:31 AM CDTSpecial Weather StatementHGXLiberty, Polk44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.